Correcting a Misrepresentation of Hypervitaminosis A attributed to Herbalife Product Consumption
In the Volume 88, Issue 2, April 2010 edition of this journal, a report was published which associated a rare case of intra-hepatic cholestasis in a 46-year-old male who was using Herbalife products. Herbalife products included one daily Formula 1 Shake, which is a food product, and two tablets of Formula 2 Multivitamin Complex, a dietary supplement (Ramanathan et al., 2010). The authors of this paper concluded that that the contribution of vitamin A from Herbalife products was the causative agent for the reported liver condition.We strongly question the authors' conclusion for the following reasons:
1. Preformed vitamin A in Herbalife products, as consumed, did not exceed the Food and Drug Administration Daily Value (DV) of 5000 IU.
2. No symptoms associated with vitamin A toxicity were observed.
3. Despite surgical intervention to insert a bile duct stent, the improvement in the liver condition was solely attributed to the Herbalife product dechallenge.
Click here to read the full article